## <u>Timetable guide</u>

There are two timetable examples provided for your information (Phase 1 and Phase 2). These are examples of **one** school's approach to Transform. These timetables are unique to Dumfries High School and the size and model of their Transform. They are for reference only to support your own timetabling of Transform.

To put these timetables in context see the following information about Transform Dumfries from the National Theatre of Scotland website:



**Transform Dumfries - Do a dance no-one can see you do and put it in a little bag.** Directed by Simon Sharkey and Gareth Nicholls; Assistant Director: Brian Ferguson

National Theatre of Scotland Learn in partnership with Dumfries Academy, CREATE (the Creative Education Arts Team of Dumfries and Galloway Council) and the Dumfries community.

Dumfries Academy, September: A class of 3rd and 4th year girls gather in the gym, shuffling grumpily in baggy jumpers and leggings. They've ducked out of sport and taken the cushier dance option. Or so they think. But they've reckoned without dance specialist Kate Pringle. "Give it some strength!" she roars, and before the hour is out, they're giving it fearsome laldy: running, lunging and rolling on the floor, laughing. Transform Dumfries is underway.

Over in English, 20 kids are sitting on the floor writing poems, with writer Linda Radley guiding them round a remembered place. "Imagine all the technicolour details. Get them down. I'll count to 12." Again, no mercy. At the end of the session, vivid words jostle on the whiteboard: 'Sulphur barley. Paste clouds. Defunct beauty'. Zak is shushing the others, excited by what he's just done. Maybe he's a writer?

Similar scenes are happening all over the school. In Music, kids are creating tunes based on the school bell. In Drama, they're exploring space and identity. A scary-looking timetable pulls it all together.

Transform Dumfries beings together a diverse mix of creative energies from the town to stage a unique piece of site-specific theatre.

## **Timetables**

Timetable Phase 1 dates from October to November 2008 and Timetable Phase Two shows an example of an 'intensive week' and dates from 9<sup>th</sup> to 13<sup>th</sup> February 2009. In both cases artists worked directly with learners in the classroom. This strengthened the project. However, the toolkit is designed to support anyone wishing to lead and develop a Transform. To help you get a picture of the school's original timetable format here is a list of the periods they had and the time available in each period.

```
Period 1: 8.50-9.15 – 25 minutes (not used for Transform)
Period 2: 9.15-10.05 – 50 minutes
Period 3: 10.05-10.55 – 50 minutes
Period 4: 11.10-12.00 – 50 minutes
Period 5: 12.00-12.45 – 45 minutes
Period 6: 1.30 -2.20 – 50 minutes
```

# Timetable Consultation

Period 7: 2.20 - 3.10 - 50 minutes

To deliver Transform as part of the school curriculum, firstly and foremost the Head Teacher must be on board with the project and be satisfied that it will meet the school requirements in terms of the school improvement plan, the aims of Curriculum for Excellence, the four capacities, the experiences and outcomes in the relevant curricular areas and the needs of the learners within that school. Each timetable was created by the school after close consultation of what the aims of their Transform were. Aspects that were taken into consideration were:

- what curricular areas, staff and learners were going to be involved
- the need of flexibility from staff to implement this
- the need for time for staff to plan
- the implications of delivering Transform and how these could be solved.

## Timetable Phase 1

Phase 1 focused on the initial stages Transform where the learners within the school worked in partnership with National Theatre of Scotland and their artists who specialised in Drama, Writing, Dance and Music.

#### Time allocated in Phase 1:

Phase 1 lasted for five weeks and Transform work only occurred on two days of those weeks: Tuesday and Wednesday. Not every period in those days were used. Departments that were working on Transform Dumfries included English, Music, PE, Art and Design and Drama. Transform Dumfries was specifically targeted at the following year groups: third year, fourth year, fifth year and sixth year, but not all learners from

these year groups were involved. This timetable suited the school's original timetable and therefore there were not too many implications.

Here is a breakdown of the time allocated during Phase 1 for English and Music:

#### For English creative writing:

- There were three 5<sup>th</sup> year English classes that dedicated one period for three of the five weeks, resulting in **3 periods each for three fifth year English class**.
- There were two 4<sup>th</sup> year English classes. One period a week was dedicated to one class, resulting in **5 periods for one 4<sup>th</sup> year English class** and **3 periods for one other fourth year English class**.
- There was one 3rd year English class that dedicated Wednesday period 2 for three weeks, resulting in **3 periods for one third year English class**.

#### For Music:

- There were two 6<sup>th</sup> year Study classes that dedicated periods 2+3 on either a Tuesday or Wednesday, for three of the five weeks, resulting in 6 periods each for two 6<sup>th</sup> year study classes in Music.
- There was one 5<sup>th</sup> year Music class that dedicated a Tuesday p.4 for three of five weeks, resulting in **3 periods for one 5<sup>th</sup> year Music class**.

As you can see from the breakdown, learners from S3-6 had various lengths of time to work on their Transform project. The project was shaped by what time was available to work on Transform. The outcomes from all these sessions were brought together and started to form the production. After what might be your five week block/similar you may be working mainly on Transform Task – Make the Imaginative Leaps.

#### Time allocated in Phase 2:

Phase 2 displays the timetable for the second week of 'intensive work'. It will be up to you to decide how long you need to work intensively on your Transform. The 'intensive' period may cover parts of Transform Tasks – Make the Imaginative Leaps, Turn Professional, Invest your Audience, and Leave a Legacy, and was mainly used for the final stages of rehearsal.

The Phase Two timetable lasted for one week and took place Monday-Friday of that week. By this stage the learners were groups of pupils that had chosen to fully participate in Transform in some aspect, mostly from the classes and year groups shown in the Phase 1 timetable. Periods 2-5 of every day that week were dedicated to Transform.

Classes were headed under the following areas:

- Text and Acting 1
- Text and Acting 2
- Music, Dance/Movement
- Design
- ASN

Learners would work on their chosen area for periods 2-5, Monday-Friday, for that week. This meant that learners required being out of their set class time from their original school timetable. This had been negotiated with all school staff, learners and parents; and learners covered any work they had missed from other curriculum areas.

In addition to the allocated time during school hours, learners were also required to meet in the evenings for twilight sessions on three nights that week (Tuesday-Thursday, 3.10pm-5.30pm). The twilight sessions were necessary to enable learners from the school to work with all members of the community and the adult learners involved in Transform. However, there may be other ways of facilitating this partnership. At times we asked members of the community to join our sessions in school (you may require a disclosure or PVG form for this, which can cost and can take time to process. For more information see:

Link: http://www.disclosurescotland.co.uk.

You will need to aim to suit the availability of all those involved in your Transform.

Please note: These are timetable examples of one school's approach and although only two phases are shown here, you may decide two phases are not enough time to develop your Transform and have more.